According to new research, long-term birth control use can double the risk of glaucoma in women. Researchers at Duke, UCSF and the Third Affiliated Hospital of Nanchang University in China found that "there is an association between long-term birth control use and glaucoma," probably due to the estrogen hormone. This is (maybe) bad news for women who have been on the pill for longer than three years, and good news for the anti-birth control movement.
Glaucoma damages the optic nerve, and is one of the leading causes of blindness in the U.S. Elizabeth Cohen at CNN explains, "It’s been well documented that low-estrogen levels following menopause contribute to glaucoma in women. Scientists don’t know exactly why this happens. But years of using birth control pills, which can also lower estrogen levels, may add to the problem."
Researchers insist that it isn't time to panic. Glaucoma is treatable, and it isn't necessarily caused by birth control use — researchers just found an association. But women who have been on the pill for longer than three years should get screened, especially if they have other glaucoma risk factors.
There's a lot of fake science swirling around about the risks associated with oral contraceptives, the most common assertion being that birth control causes breast cancer. This has not been proven. Birth control also does not cause abortions, but it does prevent pregnancy.
This article is from the archive of our partner The Wire.
We want to hear what you think about this article. Submit a letter to the editor or write to firstname.lastname@example.org.